i had a massive heart attack in june 2009 which i'm on medication for. my concern is i'm due to come off plavix in 1 month's time and heard a lot of bad thing's about coming off it. is it safe to just stop
I was taken off of Plavix about eight months ago after taking it daily for about five years. I didn't taper off and had zero side effects. I have taken 81mg aspirin for about ten years and continue to take it.
There have been some concerns among a few Cardiologists who believe it is safer to stay on Plavix for 2-3 years or possibly for life. The worry is clotting. The majority of people come safely off the drug but there are always exceptions to rules. After my first stent I came off plavix after 18 months and everything was fine. Two years later I was put back onto plavix for 5 more stents and a year later still on it. I expect to be on the medication for at least three years this time, but of course aspirin for life.
Thank you for your reply. i had a complicated mi 15 month's ago, i had a bare metal stent put in. then 5 month's later had a des stent put in. i'm doing ok now but really scared about coming off plavix. i used to be a smoker but gave up since i was ill so just hoping my life style changes are enough. was 42 wen all this happened it came from nowhere. was being treated for heartburn just to go to bed one nite and wake up 4 weeks later on life support.
I felt nervous too. You have stopped smoking which is great, but there are other things to watch. Cholesterol monitoring, blood pressure checks, healthy eating, regular exercise and most of all, avoid stress as much as possible from now on.
Are you on beta blockers?
I had my MI at 47 and was stented.
Stress is a huge contributor, and you can practice reducing it over time. Every few minutes just have a spot check and see how stressed up you are. Relax, taking some deep breaths and take a new perspective on what's stressing you. Over time this becomes automatic and you don't even have to think about it.
Once you learn to control your stress, keep asking when you can come off beta blockers. Those things prevents the beta receptors on the heart reacting to adrenaline and can affect your libido, general energy levels and make you feel like a zombie. However, when the time comes, don't just stop taking them suddenly, the impact can cause high anxiety. After 24 hours of stopping mine, my heart just wanted to beat faster than usual and I was breathing quite heavily. My chest felt quite heavy and the air tasted different. I also felt a few occassional twitches in my chest for a few days. I would recommend you move from 1 a day to 1 every 2 days for a week, and then stop. I think the sudden ability to react to adrenaline upsets the heart a bit. However, after a few days being off them, everything settles down and I suddenly couldn't seem to feel or hear my heart beat again, something that I had learned to put up with for years. Your energy levels will really increase and you will feel like you are on speed for a while. Your Cardiologist will tell you the best time to come off them, but they need constant reminding.
Different Cardiologists have different opinions about beta blockers. My latest one with over 30 years experience in angioplasty said he hates the things. If you have no heart tissue damage and can control your stress, then there's no real reason to be on them. It's like having a ball and chain on the heart.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.